Alert archive / New Mexico / Flash Flood Watches in 2014
Flash Flood Watch 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood watch at Aug 1, 2014, 1:44 PM MDT for Eddy County, New Mexico. It took effect at Aug 1, 2014, 6:00 PM MDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2014, 1:44 PM MDT (19:44 UTC)
- In effect from
- Aug 1, 2014, 6:00 PM MDT
- Expired
- Aug 2, 2014, 1:06 PM MDT
- In force
- 19 hr
- Issued by
- NWS Midland/Odessa, TX
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
380 WGUS64 KMAF 011944 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 244 PM CDT FRI AUG 1 2014 ...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM CDT/6 PM MDT SATURDAY FOR THE GUADALUPE MOUNTAINS...CULBERSON COUNTY... JEFF DAVIS COUNTY AND PRESIDIO COUNTY... .THE COMBINATION OF ABUNDANT MOISTURE, EASTERLY LOW LEVEL UPSLOPE FLOW, A MODESTLY UNSTABLE ATMOSPHERE AND A SLOW MOVING UPPER LEVEL DISTURBANCE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT AND SATURDAY. LOCATIONS GENERALLY ALONG AND WEST OF A GUADALUPE MOUNTAINS, ALPINE AND PRESIDIO LINE ARE EXPECTED TO HAVE THE BEST CHANCE OF THUNDERSTORMS, SOME OF WHICH WILL BE STRONG ENOUGH TO PRODUCE 1 TO 2 INCHES OF RAINFALL PER HOUR. THE HEAVY RAINFALL WILL LIKELY RESULT IN FLASH FLOODING. NMZ027-TXZ057-074-079-080-258-021100- /O.NEW.KMAF.FF.A.0003.140802T0000Z-140803T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GUADALUPE MOUNTAINS OF EDDY COUNTY- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- PRESIDIO VALLEY-MARFA PLATEAU-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...VAN HORN...ALPINE...PRESIDIO... MARFA...PINE SPRINGS 244 PM CDT FRI AUG 1 2014 /144 PM MDT FRI AUG 1 2014/ ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST NEW MEXICO...GUADALUPE MOUNTAINS OF EDDY COUNTY. IN SOUTHWEST TEXAS...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS... MARFA PLATEAU...PRESIDIO VALLEY AND VAN HORN AND HIGHWAY 54 CORRIDOR. * FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH SATURDAY EVENING * THUNDERSTORMS PRODUCING HEAVY RAINFALL * FLOODING OF CREEKS...ARROYOS...LOW WATER CROSSINGS...AND CITY STREETS WILL ALL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
3 follow-up statements
510 WGUS64 KMAF 020231 AAA FFAMAF FLOOD WATCH...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 931 PM CDT FRI AUG 1 2014 ...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM CDT/6 PM MDT SATURDAY FOR THE GUADALUPE MOUNTAINS...CULBERSON COUNTY... JEFF DAVIS COUNTY AND PRESIDIO COUNTY... .SHOWERS AND STORMS HAVE DECREASED ACROSS THE AREA THIS EVENING HOWEVER AFTER MIDNIGHT THERE IS EXPECTED TO BE AN INCREASE IN SHOWERS AND STORMS...ESPECIALLY ACROSS PRESIDIO AND CULBERSON COUNTIES. THE COMBINATION OF ABUNDANT MOISTURE...EASTERLY LOW LEVEL UPSLOPE FLOW...AND A SLOW MOVING UPPER LEVEL DISTURBANCE ARE EXPECTED TO RESULT IN THE SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT AND INTO SATURDAY. LOCATIONS GENERALLY ALONG AND WEST OF A GUADALUPE MOUNTAINS...TO ALPINE AND PRESIDIO LINE ARE EXPECTED TO HAVE THE BEST CHANCE OF THUNDERSTORMS...SOME OF WHICH MAY BE STRONG ENOUGH TO PRODUCE 1 TO 2 INCHES OF RAINFALL PER HOUR. THE HEAVY RAINFALL WILL LIKELY RESULT IN FLASH FLOODING. NMZ027-TXZ057-074-079-080-258-021230- /O.CON.KMAF.FF.A.0003.000000T0000Z-140803T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GUADALUPE MOUNTAINS OF EDDY COUNTY- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- PRESIDIO VALLEY-MARFA PLATEAU-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...VAN HORN...ALPINE...PRESIDIO... MARFA...PINE SPRINGS 931 PM CDT FRI AUG 1 2014 /831 PM MDT FRI AUG 1 2014/ ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS... INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST NEW MEXICO... GUADALUPE MOUNTAINS OF EDDY COUNTY. IN SOUTHWEST TEXAS... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...MARFA PLATEAU...PRESIDIO VALLEY AND VAN HORN AND HIGHWAY 54 CORRIDOR. * THROUGH SATURDAY EVENING * THUNDERSTORMS PRODUCING HEAVY RAINFALL * FLOODING OF CREEKS...ARROYOS...LOW WATER CROSSINGS...AND CITY STREETS WILL ALL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
595 WGUS64 KMAF 020933 FFAMAF FLOOD WATCH NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 433 AM CDT SAT AUG 2 2014 ...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM CDT/6 PM MDT TODAY FOR THE GUADALUPE MOUNTAINS...CULBERSON COUNTY... JEFF DAVIS COUNTY AND PRESIDIO COUNTY... .THE COMBINATION OF ABUNDANT MOISTURE...EASTERLY LOW LEVEL UPSLOPE FLOW...AND A SLOW MOVING UPPER LEVEL DISTURBANCE ARE EXPECTED TO RESULT IN SHOWERS AND THUNDERSTORMS THROUGH THIS AFTERNOON. LOCATIONS GENERALLY ALONG AND WEST OF A GUADALUPE MOUNTAINS...TO ALPINE AND PRESIDIO LINE ARE EXPECTED TO HAVE THE BEST CHANCE OF THUNDERSTORMS...SOME OF WHICH MAY BE STRONG ENOUGH TO PRODUCE 1 TO 2 INCHES OF RAINFALL PER HOUR. THE HEAVY RAINFALL WILL LIKELY RESULT IN FLASH FLOODING. NMZ027-TXZ057-074-079-080-258-030000- /O.CON.KMAF.FF.A.0003.000000T0000Z-140803T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GUADALUPE MOUNTAINS OF EDDY COUNTY- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- PRESIDIO VALLEY-MARFA PLATEAU-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...VAN HORN...ALPINE...PRESIDIO... MARFA...PINE SPRINGS 433 AM CDT SAT AUG 2 2014 /333 AM MDT SAT AUG 2 2014/ ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS... INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST NEW MEXICO... GUADALUPE MOUNTAINS OF EDDY COUNTY. IN SOUTHWEST TEXAS... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...MARFA PLATEAU...PRESIDIO VALLEY AND VAN HORN AND HIGHWAY 54 CORRIDOR. * THROUGH THIS EVENING * THUNDERSTORMS PRODUCING HEAVY RAINFALL * FLOODING OF CREEKS...ARROYOS...LOW WATER CROSSINGS...AND CITY STREETS WILL ALL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
266 WGUS64 KMAF 021906 FFAMAF FLOOD WATCH NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 206 PM CDT SAT AUG 2 2014 ...FLASH FLOOD WATCH IS CENCELLED... NMZ027-TXZ057-074-079-080-258-022015- /O.CAN.KMAF.FF.A.0003.000000T0000Z-140803T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GUADALUPE MOUNTAINS OF EDDY COUNTY- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- PRESIDIO VALLEY-MARFA PLATEAU-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...VAN HORN...ALPINE...PRESIDIO... MARFA...PINE SPRINGS 206 PM CDT SAT AUG 2 2014 /106 PM MDT SAT AUG 2 2014/ ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS HAS BEEN CANCELLED. WHILE THERE MAY BE ISOLATED FLASH FLOODING WIDESPREAD HEAVY RAIN IS NOT EXPECTED. THEREFORE...THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 1, 1:37 PM MDT, 7 minutes earlier.
Area forecast discussion, Aug 1, 1:37 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT Fri Aug 1 2014
.DISCUSSION...
An elongated and fractured upper ridge extending from SoCal to the
Mexican states of Chihuahua/Coahuila is aiding monsoonal moisture in
staying over Arizona and New Mexico, and over the western half or so
of the forecast area this afternoon. A shortwave trough translating
slowly east/southeastward between the ua ridge and an ua trough over
the eastern ConUS is the reason for the fracture, and also playing a
hand in fairly widespread convection we've seen last night and so
far today. There also appears to be at least two Mesoscale
Convective Vortices (MCVs), from earlier convection, spinning near
the Guadalupe Mountains, and the other near El Paso. A surface
ridge over eastern portions of the forecast area is fostering a more
stable atmosphere, although showers have been able to move into the
central Permian Basin early this afternoon.
Cloud cover over the higher terrain of West Texas is beginning to
thin this afternoon as showers and thunderstorms from earlier are
moving into the PB and west central Texas. This will allow the
atmosphere to destabilize before nightfall, and along with
persistent upslope flow and close proximity to the mentioned ua
features, result in additional shower and thunderstorm development.
Will continue to carry the highest PoPs over these areas tonight and
Saturday. Precipitable Water is fairly high over the western third
of the forecast area, around 1.5 inches, while the soil is wet, and
flash flood guidance low. The steering flow around/under the ua
ridge is weak so slow moving thunderstorms, some strong, could drop
1-2 inches of rain per hour. Considering all this, will issue a
Flash Flood Watch (FFA) for locations along and west of a Guadalupe
Mountains, to Alpine to Presidio line tonight and Saturday. Also
have concerns about Eddy County in southeast New Mexico where
rainfall amounts of 1 to 3 inches have occurred in the last couple
of days. It doesn't appear the atmosphere will destabilize there
quite as much through the rest of the day, so have not included them
in the FFA. Subsequent shifts will have to monitor and adjust
accordingly. There could also be additional rises along the Rio
Grande River tonight and Saturday due to runoff from heavy rainfall
over the forecast area, in addition to the potential for heavy rain
over eastern Chihuahua and more water flowing into the Rio Grande
from the Rio Conchos.
Saturday night and thereafter, the eastern ConUS ua trough will
translate eastward, allowing the ua ridge to expand eastward back
over the region. We should see a gradual decrease in monsoonal
moisture over the region as a result, more subsidence, lower rain
chances and temperatures warming back to normal levels as early as
Tuesday. There still could be heavy rain concerns along the western
fringe of the forecast area Saturday night, if not Sunday. Later
shifts will have to monitor the progress of the ua features to see
whether an extension of the FFA is needed. Rain chances may be few
and far between from Sunday until Wednesday, but there are
indications another ua trough will flatten the ridge mid next week
and allow for more rain chances. For now, will just keep a slight
chance of thunderstorms mainly over the western half of the forecast
area for mid to late next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 66 88 66 89 / 20 10 10 0
BIG SPRING TX 70 91 68 91 / 10 10 10 0
CARLSBAD NM 67 86 68 89 / 50 40 20 20
DRYDEN TX 75 91 74 96 / 30 30 20 10
FORT STOCKTON TX 68 87 68 90 / 30 30 10 10
GUADALUPE PASS TX 63 76 63 79 / 60 60 30 30
HOBBS NM 66 85 65 87 / 20 20 10 10
MARFA TX 63 77 63 81 / 60 70 30 30
MIDLAND INTL AIRPORT TX 69 90 67 90 / 10 10 10 0
ODESSA TX 69 90 67 89 / 20 10 10 10
WINK TX 68 90 69 91 / 30 20 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH from 6 PM MDT this evening through Saturday
afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains of
Eddy County.
TX...FLASH FLOOD WATCH from 7 PM CDT /6 PM MDT/ this evening through
Saturday evening FOR THE FOLLOWING ZONES... Davis/Apache
Mountains Area...Guadalupe Mountains...Marfa Plateau...
Presidio Valley...Van Horn and Highway 54 Corridor.
&&
05/67Hazardous weather outlook, Aug 1, 12:07 PM MDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 107 PM CDT FRI AUG 1 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 107 PM CDT FRI AUG 1 2014 /1207 PM MDT FRI AUG 1 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...ARE LIKELY OVERNIGHT FROM THE GUADALUPE MOUNTAINS THROUGH THE DAVIS MOUNTAINS TO THE PRESIDIO VALLEY. ADDITIONAL RISES IN THE RIO GRANDE ARE ALSO POSSIBLE DUE TO THE HEAVY RAIN. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE PLAINS OF SOUTHEAST NEW MEXICO AND MAINLY WEST OF THE PECOS RIVER IN SOUTHWEST TEXAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE DAY SATURDAY FROM THE GUADALUPE MOUNTAINS...ACROSS THE DAVIS MOUNTAINS AND SOUTH TO THE PRESIDIO VALLEY. WITH THE THREAT FOR HEAVY RAIN CONTINUING...A FLASH FLOOD WATCH WILL CONTINUE THROUGH SATURDAY AFTERNOON FOR THESE AREAS. RISES IN THE RIO GRANDE ARE POSSIBLE DUE TO THE HEAVY RAIN. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE PLAINS OF SOUTHEAST NEW MEXICO AND MAINLY WEST OF THE PECOS RIVER IN SOUTHWEST TEXAS SATURDAY. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL DECREASE ON SUNDAY WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAINLY WEST OF THE PECOS RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:42 AM MDT | Areal Flood Advisory | MAF | Brewster, Culberson, Jeff Davis, Pecos, Reeves | 3 hr |
Nearby
Flash Flood Watches in New Mexico, 2014Flash Flood Watches in Texas, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.